Alabama, 2010

Winter Weather in Alabama, March 2, 2010

March 2, 2010 · NWS BMX · 3 events in 3 counties and zones

An area of low pressure moving along the Gulf Coast tapped into some cold air in in the southeastern United States and help spread an area of snow into portions of Central Alabama. The heaviest snow was in an west-east band, from Blount to Cherokee Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An area of low pressure moving along the Gulf Coast tapped into some cold air in in the southeastern United States and help spread an area of snow into portions of Central Alabama. The heaviest snow was in an west-east band, from Blount to Cherokee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 2, 6:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 2, 6:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 AM CST TUE MAR 2 2010

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY AND TONIGHT.

SO GOOD SO FAR.  ONLY RAIN HAS FALLEN ACROSS CENTRAL ALABAMA THIS
MORNING AND WITH SURFACE TEMPERATURES IN THE LOW TO MIDDLE 40S... WE
STILL HAVE A WAYS TO GO TO BEGIN SEEING ANY SNOW PILE UP AROUND THE
AREA.

THE CURRENT SYNOPTIC PICTURE HAS OUR SURFACE LOW ANALYZED AS BEING
DOWN ON THE SHORE LINE IN THE AREA OF FORT WALTON/PANAMA CITY
BEACH...AND AT THIS POINT...HAS ONLY BOTTOMED OUT AROUND
1001MB...MAYBE 1000MB.  THE UPPER LEVEL TROUGH AXIS HAS PUSHED
EASTWARD THROUGH THE OVERNIGHT HOURS AND IS SET UP OVER THE LOWER
MISSISSIPPI RIVER VALLEY...EXTENDING NORTHEASTWARD INTO THE OHIO
RIVER VALLEY.  THIS MEANS THE TROUGH REMAIN POSITIVELY TILTED AND
THIS IS GOOD NEWS WHEN IT COMES TO KEEPING OUR SNOW TOTALS LOW.  THE
SHIFT TO NEUTRAL IS STILL EXPECTED...BUT NOT UNTIL LATER TODAY...
WHEN THE SURFACE LOW IS WELL TO OUR EAST AND NOT LIKELY TO ADVERSELY
AFFECT CENTRAL ALABAMA.

STILL NOT SEEING ANY REPORTS OF FROZEN PRECIP ANYWHERE AROUND THE
SOUTHEAST THIS MORNING AND THIS IS DUE TO A COMBINATION OF A COUPLE
OF THINGS.  THE OBVIOUS ONE...AS I STATED ABOVE...TEMPERATURES AT
THE SURFACE REMAIN RELATIVELY WARM.  EVEN TEMPERATURES OUT OVER
MISSISSIPPI...ARKANSAS AND LOUISIANA REMAIN IN THE LOW 40S.  THE
COLDEST OF THE AIR REMAINS ON THE FAR BACK SIDE OF THE UPPER LEVEL
LOW...ACROSS SOUTHERN MISSOURI...WHERE READINGS HAVE FALLEN DOWN
AROUND THE FREEZING MARK. THE OTHER FACTOR REMAINS THE FACT THAT
THIS SYSTEM IS NOT A TRUE COLD CORE SYSTEM AS IT DID NOT ORIGINATE
OVER CANADA...WHICH WOULD HAVE BROUGHT CP AIR INTO THE REGION.

NOW THATS NOT TO SAY THAT WE WON'T GET COLDER AT THE SURFACE THIS
MORNING.  IN FACT...WE ARE STILL OF THE OPINION THAT SOME DYNAMIC
COOLING WILL HAPPEN LATER THIS MORNING.  AS THE MID AND UPPER LEVEL
LOWS SLIDE TO THE EAST...SHORT RANGE MODELS ARE SHOWING A SLIGHT
COOLING...WITH 850 AND 700 MB TEMPERATURES FALLING INTO A RANGE THAT
WOULD BETTER SERVE THE POTENTIAL FOR SNOW.  THIS IS SHOWN TO HAPPEN
A LITTLE AFTER SUNRISE THIS MORNING...ACROSS THE AREAS WE HAVE THE
WINTER WEATHER ADVISORY.

WHAT WE WILL HAVE TO WATCH FOR ARE THE MESOSCALE FEATURES WE TALK
ABOUT SO FREQUENTLY.  ANY FRONTOGENETICAL FORCING THAT MAY OCCUR
COULD SPARK UP SOME BANDING...WHICH WOULD ALLOW FOR SNOW
ACCUMULATIONS TO BE A LITTLE HIGHER THAN WHAT WE CURRENTLY HAVE
FORECAST.

THAT ASIDE...I HAVE SLIGHTLY DECREASED THE SNOW FALL TOTALS ACROSS
THE AREA...DROPPING MOST EVERYONE WITHIN THE WWY TO TOTALS UP TO ONE
HALF INCH.  THE MAIN AREAS THAT ARE EXPECTED TO GET THE HIGHER
TOTALS WILL BE AREAS OF ELEVATION ABOVE 850-1000 FT.  THESE AREAS
WILL NOT HAVE TO FIGHT WITH THE WARMER SURFACE TEMPERATURES AS
SOUNDING PROFILES PROVE THESE AREAS TO BE MUCH MORE CONDUCIVE FOR
ACCUMULATIONS.

SNOW ACROSS THE NORTH AND RAIN ACROSS THE SOUTH WILL BEGIN TO TAPER
OFF AFTER THE NOON HOUR TODAY AND ALL FALLING PRECIP SHOULD END
BETWEEN 00Z AND 03 ACROSS THE EAST THIS EVENING.

.LONG TERM...WEDNESDAY THROUGH TUESDAY.

CLOUDS ARE LIKELY TO REMAIN THROUGH THE DAY ON WEDNESDAY AS THE
COMBINATION OF BOUNDARY LAYER MOISTURE AND COLD AIR ADVECTION
REMAINS ON THE BACK SIDE OF THIS SYSTEM.  AN OUTSIDE CHANCE OF SOME
FLURRIES WILL BE POSSIBLE WEDNESDAY MORNING...BUT THIS CHANCE IS SO
LOW THAT I HAVE PRECLUDED IT FROM THE FORECAST.

CLOUDS WILL BEGIN TO CLEAR OUT WEDNESDAY NIGHT...AND THIS IS IN
RESPONSE TO RIDGING BUILDING INTO THE SOUTHEAST AGAIN. BEAUTIFUL...
SPRING TIME WEATHER IS IN STORE FOR US AFTER WEDNESDAY AS DAYTIME
TEMPERATURES WILL REBOUND INTO THE UPPER 60S AND CLOSE TO 70 BY
SUNDAY.

27

&&

.AVIATION...12Z TAF DISCUSSION.

WIDESPREAD RAIN WILL PERSIST AT TCL...BHM...EET...ANB THRU 18Z WITH
RAIN BECOMING MIXED WITH SNOW AT TIMES.  VSBYS WILL BE PRIMARILY
MVFR IN RAIN AND FOG WITH POCKETS OF IFR VSBYS DUE TO SNOW. CIGS
WILL BE NEAR OR JUST BELOW 1000 FEET AGL AT NORTHERN TAF SITES THRU
21Z. AT MGM AND TOI...RAIN WILL SPREAD INTO THESE AREAS BY 15Z WITH
CIGS BECOMING NEAR 1000 FEET AGL.

CIGS SHOULD RISE ABOVE IFR BY 21Z AT MOST SITES WITH THE EXCEPTION
OF KANB.  VSBYS WILL ALSO RAPIDLY IMPROVE BETWEEN 18Z AND 21Z AS
RAIN MOVES OUT OF CENTRAL ALABAMA.  CIGS SHOULD RISE ABOVE 3000 FEET
AGL BY 03Z AS DRIER AIR MOVES INTO THE REGION.  BRISK NORTH WINDS OF
15-20 KNOTS WILL PERSIST UNTIL 21Z AS SURFACE LOW DEEPENS AND MOVES
INTO SOUTHERN GEORGIA.  THE WINDS WILL WEAKEN AFTER 21Z AS SURFACE
LOW MOVES AWAY FROM REGION.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     39  31  46  29  49 / 100  10  10   0   0
ANNISTON    40  30  47  29  50 / 100  10   0   0   0
BIRMINGHAM  38  30  48  29  51 / 100  10   0   0   0
TUSCALOOSA  41  35  50  30  54 / 100  10   0   0   0
CALERA      41  31  48  29  51 / 100  10   0   0   0
AUBURN      43  30  49  28  52 / 100  20   0   0   0
MONTGOMERY  45  34  51  31  54 / 100  10   0   0   0
TROY        46  33  50  30  54 /  90  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING COUNTIES: BLOUNT...CALHOUN...CHEROKEE...CLAY...
CLEBURNE...ETOWAH...JEFFERSON...RANDOLPH...SHELBY...ST. CLAIR...
TALLADEGA.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...CHILTON...
COOSA...DALLAS...ELMORE...LEE...LOWNDES...MACON...MONTGOMERY...
PIKE...RUSSELL...TALLAPOOSA.

&&
Hazardous weather outlook, Mar 2, 6:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 AM CST TUE MAR 2 2010

ALZ011>015-017>050-030000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
631 AM CST TUE MAR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6 PM...FROM THE
COUNTIES OF SHELBY...JEFFERSON...AND BLOUNT...EASTWARD TO THE GEORGIA
STATE LINE. RAIN WILL BE MIXED WITH SNOW OR BEGIN TO CHANGE OVER TO
SNOW THIS MORNING. SNOWFALL ACCUMULATION OF ONE-HALF TO ONE INCH IS
POSSIBLE IN THE ADVISORY AREA.

GUSTY NORTH WINDS OF 15 TO 25 MPH ARE LIKELY TODAY...ESPECIALLY
ACROSS THE SOUTHERN HALF OF CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Blount

When
March 2, 9:00 AM CST to 1:00 PM CST
Where
Blount forecast zone
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

An average of 1 to 2 inches of snow fell across Blount county. Several roads in the county, especially near the Susan Moore community, briefly became impassible due to slightly higher accumulations.

Winter Weather, Etowah

When
March 2, 9:00 AM CST to 1:00 PM CST
Where
Etowah forecast zone
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

An average of 1 to 2 inches of snow fell across Etowah County, although isolated heavier amounts were reported in some higher elevations. This caused several roads around the county to become quite slippery and hazardous to travel.

Winter Weather, Cherokee

When
March 2, 9:00 AM CST to 1:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

An average of 1 to 2 inches of snow fell across Cherokee County, although isolated heavier amounts were reported in some higher elevations. This caused several roads around the county to become quite slippery and hazardous to travel.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222092, 222095, 222097.